Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 203, NWS Columbia, SC

October 23, 2017Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 23, 2017, 3:35 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2017, 3:35 PM EDT (19:35 UTC)
Expired
Oct 23, 2017, 4:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS52 KCAE 231935
SVRCAE
SCC009-075-232015-
/O.NEW.KCAE.SV.W.0203.171023T1935Z-171023T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
335 PM EDT MON OCT 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Bamberg County in central South Carolina...
  Western Orangeburg County in central South Carolina...

* Until 415 PM EDT

* At 335 PM EDT, a severe thunderstorm was located near Bamberg,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Orangeburg, Bamberg, Denmark, Brookdale, Cameron, Norway,
  Rowesville, Olar, Cordova, Cope, Govan, Wilkinson Heights and
  Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for central South
Carolina.

LAT...LON 3316 8123 3321 8122 3328 8122 3370 8104
      3363 8097 3364 8094 3361 8094 3362 8087
      3361 8081 3353 8070 3317 8099 3308 8115
TIME...MOT...LOC 1935Z 206DEG 36KT 3325 8109 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
589 
WWUS52 KCAE 232006
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
406 PM EDT MON OCT 23 2017

SCC009-232016-
/O.CAN.KCAE.SV.W.0203.000000T0000Z-171023T2015Z/
Bamberg SC-
406 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR BAMBERG COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 900 PM EDT for central South
Carolina.

LAT...LON 3334 8101 3334 8102 3335 8103 3335 8105
      3338 8108 3338 8110 3363 8097 3364 8094
      3361 8094 3361 8081 3353 8070 3328 8091
TIME...MOT...LOC 2006Z 206DEG 36KT 3353 8093 

$$

SCC075-232015-
/O.CON.KCAE.SV.W.0203.000000T0000Z-171023T2015Z/
Orangeburg SC-
406 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ORANGEBURG COUNTY...

At 406 PM EDT, a severe thunderstorm was located near Orangeburg,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Orangeburg, Brookdale, Cameron, Rowesville, Cordova, Cope, Wilkinson
Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM EDT for central South
Carolina.

LAT...LON 3334 8101 3334 8102 3335 8103 3335 8105
      3338 8108 3338 8110 3363 8097 3364 8094
      3361 8094 3361 8081 3353 8070 3328 8091
TIME...MOT...LOC 2006Z 206DEG 36KT 3353 8093 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:38 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 23, 1:38 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EDT Mon Oct 23 2017

.SYNOPSIS...
A cold front will bring a chance of showers and thunderstorms
through tonight. A dry, reinforcing cold front will move through
the forecast area Tuesday night bringing cooler temperatures
for mid week. Expect mostly clear skies with a warming trend
through late week. Another cold front will approach the
Southeast next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A southern stream closed low will lift from the mid Mississippi
Valley region toward the lower Tennessee/Ohio Valley region
today eventually merging with the broad upper trough. A cold
front will approach the region from the west and begin moving
into the Central Savannah River Area late this afternoon.

The late morning meso-analysis suggests moderate instability
developing across the CSRA and southeast Midlands where surface CAPE
now at or above 1000 J/kg. The dew points and surface temps a
little higher than previous thinking resulting in slightly
stronger instability across the southern CWA. This is a concern
suggesting severe potential may be increasing. Showers ahead of
the main front have been mainly light and scattered this
morning aiding further destabilization. 0-1 km Storm relative
helicity will be increasing during the afternoon as cold front
approaches from GA.

Most of the forecast area has been outlooked by the Storm
Prediction Center in a slight risk for severe weather.

Most of the high resolution models show a line of convection
moving through the area during the late afternoon and early
evening along and ahead of the cold front. Damaging winds are
the primary threat while a brief tornado may also be possible.
SRH values support rotating updrafts. Instability should be a
limiting factor especially across the north CWA. High
temperatures possibly near 80 across the southeast
Midlands...low to mid 70s north.

May still have some lingering showers and thunderstorms this
evening, with the highest rain chances across the eastern half
of the cwa. Rain chances will continue to diminish from west to
east through the night tonight as the cold front moves through
and drier air begins to move in. The main cold front will be
pushing through the forecast area overnight, and will be east of
the area by Tuesday morning. Overnight lows in the low to mid
50s across the western cwa, while eastern counties will only
fall into the upper 50s tonight.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
The main cold front and any showers will be east of the area Tuesday
morning. Temperatures on Tuesday will still climb into the 70s as
the coldest air remains west of the area behind a reinforcing cold
front. Expect breezy conditions during the day with Bufkit wind
profiles suggesting gusts up to 20 mph, under Lake Wind Advisory
criteria. Gusts may continue into the evening as the reinforcing
cold front pushes through. Dry weather and slightly below normal
temperatures will prevail through Thursday night. Expect highs in
the mid 60s to around 70 degrees on Wednesday and Thursday. Thursday
looks to be the coldest morning with lows in the upper 30s to low
40s. Although, a moderate 15 kt low level jet (LLJ) will hinder
frost development in some of our area's cooler spots.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Little change in the long term forecast. High pressure sitting over
the area early in the period will moderate bringing warming
temperatures and increasing moisture from Friday to Saturday. A deep
upper trough will dig into the Southeast pushing another cold front
into the region Saturday or Sunday. Models still disagree on
the timing of the frontal passage. Colder temperatures and dry
weather return for early next week behind the front.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widespread restrictions expected through this evening with
improving conditions tonight as cold front approaches. Gusty
southeast winds to 20 knots shifting to west behind the front.

Ceilings have been slowly rising to MVFR late morning into the
afternoon. Believe ceilings will remain mainly MVFR through
cold frontal passage early this evening as low-level moisture
remains very high. Airmass weakly to moderately unstable ahead
of the front. High resolution models suggest a convective line
will develop along the front with a few discrete cells in
advance of the front. So showers at the terminals more likely
from 20z-24z then diminishing from west to east as front moves
through with ceilings rising to VFR by 02z. Visibility likely
reduced reduced in heavier showers along the front. There is
some potential for patchy fog toward morning especially at fog
prone AGS and OGB but confidence low at this time as drier air
mass will be advecting into the area and boundary layer winds
may stay up.

EXTENDED AVIATION OUTLOOK...No significant impacts expected
through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Oct 23, 3:27 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
327 AM EDT Mon Oct 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
327 AM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
Showers and thunderstorm will move through the area through the day.
Some storms this afternoon may become strong to severe, with damaging
winds the main threat. Can not rule out an isolated tornado ahead of
an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Oct 23, 2:25 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT MON OCT 23 2017

GAZ040-063-064-SCZ018-231915-
McDuffie-Lincoln-Columbia-McCormick-
225 PM EDT MON OCT 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...MCDUFFIE...
LINCOLN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Washington to
Warrenton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Harlem, Lincolnton, Dearing,
Parksville, Plum Branch, Modoc and Clarks Hill.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3379 8258 3389 8216
      3383 8212 3379 8216 3372 8218 3365 8212
      3348 8211 3338 8225 3337 8255 3341 8255
      3346 8259 3360 8265
TIME...MOT...LOC 1824Z 262DEG 29KT 3368 8260 3342 8264

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 12:39 PM EDTTornado WarningCAECalhoun, Orangeburg36 min
Oct 23, 1:13 PM EDTTornado WarningCAECalhoun, Clarendon, Sumter29 min
Oct 23, 4:10 PM EDTTornado WarningCAECalhoun, Orangeburg35 min
Oct 23, 5:05 PM EDTSpecial Weather StatementCAELancaster55 min
Oct 23, 6:01 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg44 min
Oct 23, 6:02 PM EDTSpecial Weather StatementCAEKershaw, Lancaster28 min
Oct 23, 6:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg57 min
Oct 23, 6:52 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Sumter53 min
Oct 23, 7:51 PM EDTSpecial Weather StatementCAEChesterfield39 min
Oct 23, 7:54 PM EDTSpecial Weather StatementCAEClarendon66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.